|Ptoential for regimen switching due to other medicine complications
Oct 9, 2011
Recently I have been diagnosed w/ Barretts esophagus. Meanwhile, I am a 'long-term' survivor (1994). Mew long-term medications, such as PI's (acid reducers) are now also necessary. This addition will cause adverse reactions to my current 'cocktail': Truvada, Reyataz & Norvir. I am considering a switch to Atripla. I am seeing my HVC next week and will have his expert advice. However, I like being informed by all resources that are available. Any suggestions? Ideas? Comments?
| Response from Dr. Young
Hi and thanks for posting.
You're right that you might need to make a change in your medications. Proton pump inhibitors (PPIs) can only be taken with atazanavir (REYATAZ) under certain conditions. If you're on first-line 'taz, then the he proton-pump inhibitor dose should not exceed a dose comparable to omeprazole 20 mg daily and must be taken approximately 12 hours prior to REYATAZ and ritonavir [from the package insert]. If you're therapy-experienced (with drug resistance), then PPIs are not recommended.
Since atazanavir is the only HIV protease inhibitor with this restriction, one simple switch would be to use an alternative PI, such as darunavir (Prezista) or fosamprenavir (Lexiva). If you don't have a history of HIV drug resistance, switching to Atripla (the equivalent of Truvada +efavirenz) would also be a reasonable alternative. If a twice-daily regimen is possible, then you could consider switching the atazanavir+ritonavir (NORVIR) to the well tolerated raltegravir (ISENTRESS) or if genetic testing allows, maraviroc (SELEZENTRY). The new single tablet COMPLERA (aka Truvada + the new NNRTI rilpivirine) would not be viable, singe this can't be taken with a PPI.
I hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.